Alert archive / Texas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 64, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 23, 2005, 9:41 PM CDT for Hutchinson County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2005, 9:41 PM CDT (02:41 UTC)
- Expired
- May 23, 2005, 10:45 PM CDT
- In force
- 64 min
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
County Hutchinson County, TX
The radar
The Amarillo radar (KAMA), 77 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 5:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 2.7 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1540 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 2865 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KAMA 240242 SVRAMA TXC233-240345- /O.NEW.KAMA.SV.W.0064.050524T0241Z-050524T0345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 941 PM CDT MON MAY 23 2005 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HUTCHINSON COUNTY IN THE PANHANDLE OF TEXAS THIS INCLUDES THE CITY OF BORGER * UNTIL 1045 PM CDT * AT 937 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF STINNETT...OR ABOUT 7 MILES NORTH OF BORGER...AND MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE AFFECT TRAVELERS ALONG TEXAS STATE HIGHWAY 152 SOUTHEAST OF BORGER. LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. LAT...LON 3603 10160 3564 10160 3564 10111 3604 10110 $$
1 follow-up statement
000 WWUS54 KAMA 240308 SVSAMA SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 1007 PM CDT MON MAY 23 2005 TXC233-240345- /O.CON.KAMA.SV.W.0064.000000T0000Z-050524T0345Z/ HUTCHINSON TX- 1007 PM CDT MON MAY 23 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1045 PM CDT FOR HUTCHINSON COUNTY... AT 1003 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 14 MILES EAST OF STINNETT...OR ABOUT 15 MILES NORTHEAST OF BORGER...MOVING EAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE AFFECT TRAVELERS ALONG TEXAS STATE HIGHWAY 152 SOUTHEAST OF BORGER. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING FOR THE PANHANDLE OF OKLAHOMA AND THE PANHANDLE OF TEXAS. LAT...LON 3603 10160 3564 10160 3564 10111 3604 10110 $$ GOEHRING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:52 PM CDT, 6 hours 49 minutes earlier.
Area forecast discussion, May 23, 2:52 PM CDT, 6 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 252 PM CDT MON MAY 23 2005 .DISCUSSION... SUFFICIENT INSTABILITY OVER THE PANHANDLES AREA FOR THUNDERSTORM DEVELOPMENT IS EXPECTED TONIGHT AND PRETTY MUCH EVERY DAY THROUGH MEMORIAL DAY WEEKEND. LITTLE CHANGES SEEN TO THE OVERALL SYNOPTIC SCALE PATTERN AS WARM RIDGE WILL CONTINUE TO BE ANCHORED OVER THE TRANS-PECOS AREA OF FAR WEST TEXAS WHILE MINOR COOL FRONTS ASSOCIATED WITH THE VIGOUROUS NORTHERN STREAM PUSH ACROSS THE CENTRAL/SOUTHERN HIGH PLAINS. TIMING THESE FRONTS AND THE SMALL SCALE SHORT-WAVE ACTIVITY OVER THE SOUTHERN ROCKIES WILL BE THE PRIMARY CHALLENGE FOR THE MEDIUM AND LONG RANGE PERIODS. FOR TONIGHT...CU/TCU FIELD IS BETTER DEVELOPED THAN 24 HOURS AGO ALONG THE I-25 COORIDOOR BETWEEN TRINADAD AND LAS VEGAS. CELLS WILL PROPAGATE EAST/SOUTHEAST OVER THE FAVORABLE ENVIRONMENT ACROSS THE PANHANDLES. HAVE INCLUDED SEVERE TS TONIGHT PER PREVIOUS FORECAST AND SPC OUTLOOK. THE MAIN THREATS SHOULD BE LARGE HAIL AND DAMAGING WINDS EARLY BEFORE TRANSITIONING INTO A MULTICELL MCS WITH LOCALLY HEAVY RAINFALL. WILL NEED TO WATCH OUTFLOW BOUNDARY OVER EASTERN PANHANDLES FOR POSSIBLE DEVELOPMENT. APPEARS NEXT FRONT WILL REACH THE AREA SOMETIME LATE TUESDAY NIGHT AND ENHANCE CONVECTION. AVERAGE TO SLIGHTLY ABOVE AVERAGE TEMPS ARE EXPECTED FOR THE THURSDAY THROUGH MONDAY. ADDED SLIGHT CHANCE POPS TO THE SATURDAY NIGHT PERIODS...OTHERWISE NO OTHER CHANGES. SLATTERY && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 64 91 63 84 / 40 20 20 30 BEAVER OK 66 91 63 80 / 40 40 40 30 BOISE CITY OK 62 88 61 80 / 50 30 30 30 BORGER TX 64 91 63 83 / 40 30 30 30 BOYS RANCH TX 63 92 62 86 / 40 20 20 30 CANYON TX 65 92 63 85 / 40 20 20 30 CLARENDON TX 68 95 65 85 / 40 20 20 20 DALHART TX 62 90 62 83 / 50 30 30 30 GUYMON OK 64 92 62 81 / 50 40 40 30 HEREFORD TX 63 93 62 86 / 40 20 20 30 LIPSCOMB TX 67 90 64 82 / 40 40 40 30 PAMPA TX 66 92 63 83 / 40 20 20 30 SHAMROCK TX 69 94 65 84 / 40 20 20 20 WELLINGTON TX 69 94 66 85 / 40 20 20 20 && .AMA WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 14/13
Hazardous weather outlook, May 23, 5:28 PM CDT, 4 hours 13 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 528 PM CDT MON MAY 23 2005 OKZ001>003-TXZ001>020-241100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 528 PM CDT MON MAY 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE WESTERN TWO-THIRDS OF THE PANHANDLES UNTIL 11 PM. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN TUESDAY AFTERNOON AND EVENING ACROSS THE NORTHEASTERN SECTION OF THE OKLAHOMA AND TEXAS PANHANDLES. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY SEVERE WEATHER THREATS. THUNDERSTORMS WILL BE POSSIBLE AGAIN THURSDAY AFTERNOON AND NIGHT AS ANOTHER FRONT DROPS SOUTH INTO THE PANHANDLES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACROSS THE PANHANDLES SHOULD STAY INFORMED CONCERNING SEVERE WEATHER POTENTIAL FOR THIS EVENING AND TONIGHT...TUESDAY AFTERNOON AND NIGHT...AND AGAIN WEDNESDAY AFTERNOON AND EVENING AND BE PREPARED FOR ACTIVATION SHOULD HAZARDOUS WEATHER DEVELOP. COCKRELL
In the hours before
Local storm report, May 23, 8:37 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
837 PM CDT MON MAY 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM HAIL 12 SE STRATFORD 36.21N 101.92W
05/23/2005 0.88 INCH SHERMAN TX LAW ENFORCEMENT
&&
JCSpecial weather statement, May 23, 8:41 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 841 PM CDT MON MAY 23 2005 TXZ003-240245- HANSFORD- 841 PM CDT MON MAY 23 2005 ...STRONG THUNDERSTORM IN EASTERN SHERMAN COUNTY APPROACHING WESTERN HANSFORD COUNTY... A LINE OF THUNDERSTORMS WILL MOVE INTO WESTERN HANSFORD COUNTY WITHIN THE NEXT THIRTY MINUTES. THESE STORMS HAVE PRODUCED NICKEL SIZED HAIL...AND MAY CONTINUE TO PRODUCE LARGE HAIL AND WIND GUSTS OVER 60 MILES AN HOUR...AS THEY MOVE INTO HANSFORD COUNTY. THE STORMS WILL MOVE EAST ACROSS THE AREA AT 20 TO 25 MILES AN HOUR. AS THESE STORMS APPROACH YOUR AREA BE READY TO MOVE INTO A STURDY SHELTER. BROST
Local storm report, May 23, 8:44 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
844 PM CDT MON MAY 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 PM HAIL CACTUS 36.04N 102.01W
05/23/2005 0.88 INCH MOORE TX LAW ENFORCEMENT
REPORTED AT THE GOLFCOURSE AT HWY 119
&&
DHSpecial weather statement, May 23, 9:05 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 905 PM CDT MON MAY 23 2005 OKZ001-TXZ001-006-240400- THE NATIONAL WEATHER SERVICE IN AMARILLO HAS CLEARED A PORTION OF SEVERE THUNDERSTORM WATCH 316. COUNTIES CLEARED INCLUDE: IN THE OKLAHOMA PANHANDLE: CIMARRON... IN THE TEXAS PANHANDLE: DALLAM...HARTLEY... THIS INCLUDES THE CITIES OF...BOISE CITY...DALHART...HARTLEY... OKZ002-TXZ002-003-007-008-011>013-016>018-240400- SEVERE THUNDERSTORM WATCH 316 REMAINS VALID UNTIL 1100 PM CDT MONDAY FOR THE FOLLOWING COUNTIES: IN THE OKLAHOMA PANHANDLE: TEXAS... IN THE TEXAS PANHANDLE: SHERMAN...HANSFORD...POTTER...MOORE...HUTCHINSON...OLDHAM...CARSON... DEAF SMITH...RANDALL...ARMSTRONG... THIS INCLUDES THE CITIES OF...AMARILLO...BORGER...CANYON...CLAUDE... DUMAS...GUYMON...HEREFORD...PANHANDLE...SPEARMAN...STRATFORD... VEGA...
Special weather statement, May 23, 9:10 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 910 PM CDT MON MAY 23 2005 TXZ008-240315- HUTCHINSON- 910 PM CDT MON MAY 23 2005 ...STRONG THUNDERSTORM IN EASTERN MOORE COUNTY APPROACHING WESTERN HUTCHINSON COUNTY... A LINE OF THUNDERSTORMS WILL MOVE INTO WESTERN HUTCHINSON COUNTY WITHIN THE NEXT THIRTY MINUTES. THESE STORMS HAVE PRODUCED NICKEL SIZED HAIL...AND MAY CONTINUE TO PRODUCE LARGE HAIL AND WIND GUSTS OVER 60 MILES AN HOUR...AS THEY MOVE INTO HUTCHINSON COUNTY. THE STORMS WILL MOVE EAST ACROSS THE AREA AT 20 TO 25 MILES AN HOUR. AS THESE STORMS APPROACH YOUR AREA BE READY TO MOVE INTO A STURDY SHELTER. BROST
Local storm report, May 23, 9:13 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
913 PM CDT MON MAY 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0913 PM TSTM WND GST FOUR WAY 35.69N 101.96W
05/23/2005 60 MPH MOORE TX AMATEUR RADIO
&&
JCThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:46 PM CDT | Severe Thunderstorm Warning | AMA | Dallam | 45 min |
| May 23, 8:15 PM CDT | Severe Thunderstorm Warning | AMA | Hartley, Moore | 90 min |
| May 23, 8:28 PM CDT | Severe Thunderstorm Warning | AMA | Sherman | 62 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.